Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 178, NWS Twin Cities, MN

September 21, 2025Steele County, Waseca County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 21, 2025, 5:37 PM CDT for Steele County, Waseca County, Minnesota. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2025, 5:37 PM CDT (22:37 UTC)
Expired
Sep 21, 2025, 6:15 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Steele County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 102 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 5:51 PM CDTHAIL 16 S Waseca, MNSpotter measured hailstones of penny to quarter size.
Sep 21, 5:54 PM CDTHAIL 26 Nnw New Richland, MN
Sep 21, 6:00 PM CDTHAIL 1.256 W Lemond, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WUUS53 KMPX 212237
SVRMPX
MNC147-161-212315-
/O.NEW.KMPX.SV.W.0178.250921T2237Z-250921T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
537 PM CDT Sun Sep 21 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Steele County in south central Minnesota...
  Southeastern Waseca County in south central Minnesota...

* Until 615 PM CDT.

* At 537 PM CDT, a severe thunderstorm was located 7 miles southwest 
  of Waseca, or 19 miles west of Owatonna, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind
           damage to roofs, siding, and trees.

* Locations impacted include...
  Ellendale, Lemond and Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

&&

LAT...LON 4392 9354 4404 9354 4402 9323 4385 9328
      4389 9341
TIME...MOT...LOC 2237Z 273DEG 17KT 4399 9357

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ETA
2 follow-up statements
284 
WWUS53 KMPX 212305
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
605 PM CDT Sun Sep 21 2025

MNC161-212315-
/O.CAN.KMPX.SV.W.0178.000000T0000Z-250921T2315Z/
Waseca MN-
605 PM CDT Sun Sep 21 2025

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR SOUTHEASTERN WASECA 
COUNTY...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning has been cancelled.

&&

LAT...LON 4398 9341 4401 9340 4402 9323 4390 9327
      4395 9339 4396 9341
TIME...MOT...LOC 2237Z 273DEG 17KT 4399 9357

$$


MNC147-212315-
/O.CON.KMPX.SV.W.0178.000000T0000Z-250921T2315Z/
Steele MN-
605 PM CDT Sun Sep 21 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT 
FOR SOUTHWESTERN STEELE COUNTY...

At 605 PM CDT, a severe thunderstorm was located 8 miles northwest 
of Ellendale, or 11 miles southwest of Owatonna, moving east at 20 
mph.

HAZARD...Quarter size hail.

SOURCE...Trained spotters reported. Trained spotters have
         reported hail up to 2" in diamter with this storm.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
  Lemond and Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm has produced large hail.

&&

LAT...LON 4398 9341 4401 9340 4402 9323 4390 9327
      4395 9339 4396 9341
TIME...MOT...LOC 2237Z 273DEG 17KT 4399 9357

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

ETA
945 
WWUS53 KMPX 212312
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
612 PM CDT Sun Sep 21 2025

MNC147-212322-
/O.EXP.KMPX.SV.W.0178.000000T0000Z-250921T2315Z/
Steele MN-
612 PM CDT Sun Sep 21 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 615 PM CDT FOR 
SOUTHWESTERN STEELE COUNTY...

The storm which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property. 
Therefore, the warning will be allowed to expire. However, small 
hail is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement 
agency. They will send your report to the National Weather Service 
office.

&&

LAT...LON 4398 9341 4401 9340 4402 9323 4390 9327
      4395 9339 4396 9341
TIME...MOT...LOC 2305Z 273DEG 17KT 4398 9338

$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 1:04 PM CDT, 4 hours 33 minutes earlier. Its key messages:

  • Isolated showers and storms this afternoon/evening, a small chance for strong/severe storms mainly in southern MN.
  • Lingering shower chances Monday, and possibly Tuesday across the south and east.
  • Rest of the week, drying out with above normal temperatures of highs the mid 70s.
Area forecast discussion, Sep 21, 1:04 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
104 PM CDT Sun Sep 21 2025

.KEY MESSAGES...

- Isolated showers and storms this afternoon/evening, a small chance
for strong/severe storms mainly in southern MN.

- Lingering shower chances Monday, and possibly Tuesday across the
south and east.

- Rest of the week, drying out with above normal temperatures of
  highs the mid 70s.

&&

.DISCUSSION...
Issued at 100 PM CDT Sun Sep 21 2025

Today... Interesting weather setup with small and compacts upper
level low spinning across northwest Minnesota. Upper level ascent
ahead of this PV anomaly, was leading to clouds and some rain
showers. For the rest of today, expect isolated rain showers mainly
along and north of I-94 from this feature.

Farther south, there was an area of clouds and showers across
southeast Minnesota, and these were tied to an area of low level
Theta_E advection, This will be the focus for showers and some
thunderstorms this afternoon through the late evening. Forecast
soundings for later today show low LCLs, a veered hodograph, and
around 1500 J/kg of uncapped CAPE. The current thinking is the
uncapped nature of the environment should lead to several
thunderstorms, and the lack of strong deep layer shear means the
updrafts will be short-lived and relatively weak.

However, there is a scenario where a couple storms are able to tap
into the marginal shear, and remain somewhat isolated. If this were
the case, could see a potential for a brief tornado, and perhaps
some large hail. SPC has introduced a 2 percent tornado chance for
this reason.

Later this evening, storms will become more elevated as we lose the
surface heating. This will bring an end to the tornado threat, but
some hail is possible for a few hours past sunset. In summary, the
severe weather threat is low, which is why there is only a Marginal
Risk, but a few of the stronger storms could pose a tornado and/or
hail threat.

Monday and Tuesday... The upper level trough bringing the chances
for rain will become more positively tilted and shear out, but this
will be a slow process. A few areas of positive vorticity will
rotate across the Upper Midwest, and could bring lingering small
chances for a light rain showers mainly to the south along I-90, and
along/east of I-35.

By Wednesday, confidence in dry weather increases. Upper level
subsidence is reflected in increasing surface pressure, so expect
more sun than clouds, with light winds expected through the weekend.
Temperatures will be in the 70s, with dewpoints in the 50s.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 100 PM CDT Sun Sep 21 2025

Areas of sct to bkn low to mid-level cu cover most sites this
afternoon. We have already began to see areas of light SHRA
develop near STC over to EAU which have developed a little
faster than what forecast guidance anticipated. Thus introduced
tempo groups for SHRA at STC, and EAU for the next couple of
hours. Showers and iso areas of TSRA are expected to become
more widespread across all sites except for STC, and AXN
starting later this afternoon mostly after 22/23z timeframe then
progressing from west to east. Confidence lacks on direct
impacts at each site so continued with prob30 TSRA mentions but
tried to shrink the timing window a bit. Once rain passes, fog
is expected to develop late tonight into early tomorrow morning
with IFR to LIFR visibilities likely across our western most
sites. Southwest winds will remain light becoming variable
tonight through the rest of the period as the center of a
surface low passes overhead Monday.

KMSP...Best timing for precip looks to range between 00z to 04z this
evening. A few pockets of thunder are possible thus changed
previously mentioned SHRA to TSRA. Cigs will decrease to near MVFR
late tonight into tomorrow morning. There is a potential IFR
cigs do occur but lacked confidence with duration thus, used sub
1000kft sct cigs for now.

/OUTLOOK FOR KMSP/
TUE-WED...VFR. Wind NE 5-10 kts.
THU-FRI...VFR. Wind NW 5-10 kts.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...JRB
AVIATION...Dunleavy
Hazardous weather outlook, Sep 21, 12:36 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1236 PM CDT Sun Sep 21 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1236 PM CDT Sun Sep 21 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms this afternoon/evening. A few storms over
southern Minnesota, including the Twin Cities metro, may be
strong to severe, with the main hazard being large hail. There is
a non- zero chance of a brief tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms can be expected over far
southern Minnesota on Monday. A few storms may be strong to
severe, with the main hazards being large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon into
tonight.

Dunleavy

In the hours before

Special weather statement, Sep 21, 3:57 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
357 PM CDT Sun Sep 21 2025

MNZ083-212130-
Blue Earth MN-
357 PM CDT Sun Sep 21 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BLUE EARTH COUNTY
UNTIL 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vernon Center, or 15 miles southwest of Mankato, moving east at 20
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Good Thunder, Vernon Center and Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4397 9425 4403 9426 4408 9404 4393 9398
TIME...MOT...LOC 2057Z 258DEG 16KT 4400 9419

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

ETA
Special weather statement, Sep 21, 4:16 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
416 PM CDT Sun Sep 21 2025

MNZ083-212145-
Blue Earth MN-
416 PM CDT Sun Sep 21 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BLUE EARTH COUNTY
UNTIL 445 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over
Good Thunder, or 11 miles south of Mankato, moving east at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  St. Clair and Pemberton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4397 9400 4406 9403 4411 9377 4398 9377
TIME...MOT...LOC 2116Z 265DEG 24KT 4401 9401

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

ETA
Special weather statement, Sep 21, 4:59 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
459 PM CDT Sun Sep 21 2025

MNZ083-084-212245-
Waseca MN-Blue Earth MN-
459 PM CDT Sun Sep 21 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WASECA
AND EAST CENTRAL BLUE EARTH COUNTIES UNTIL 545 PM CDT...

At 459 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Lake Crystal to 5 miles north of
Waldorf, or extending from 13 miles southwest of Mankato to 17 miles
southeast of Mankato, moving east at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Waseca, Janesville, St. Clair, Good Thunder, Pemberton, Smiths Mill,
Alma City and Waseca Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4400 9410 4407 9415 4411 9412 4417 9377
      4417 9351 4397 9357
TIME...MOT...LOC 2158Z 256DEG 9KT 4405 9419 4407 9408 4402 9387 4400
9382 4401 9370

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:57 PM CDTSpecial Weather StatementMPXBlue Earth33 min
Sep 21, 4:16 PM CDTSpecial Weather StatementMPXBlue Earth29 min
Sep 21, 4:59 PM CDTSpecial Weather StatementMPXBlue Earth, Waseca46 min
Sep 21, 5:13 PM CDTSevere Thunderstorm WarningMPXWaseca26 min
Sep 21, 6:08 PM CDTSevere Thunderstorm WarningMPXWaseca36 min
Sep 21, 6:32 PM CDTSpecial Weather StatementMPXSteele28 min
Sep 21, 6:55 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.